Avatar universal
Troponin
My son,21,  had mild chest pain and some numbness on left side, Went to Emergency room and Dr said troponin level 25. Said he had a heart attack. Did Echo, ECK and heart catherizations and and they all came back normal.  Troponin kept going up to 62 then 70 then 130 before started to go down. He did not have any shortness of breath. All three ECG are normal. Consulted with 4 other cardiologists and no one had a reason other than maybe this or that. He is on Pristiq antipressent.
All Drs said they have never seen anything like that. NO cocaine or any other drug use. No damage to the heart muscle.
Cancel
15 Answers
Page 1 of 1
976897 tn?1379171202
There are a couple of markers which Doctors may order to test for in the blood. CK-MB and Troponin I or T. These really have to be elevated with accompanied symptoms because there can be other reasons for the rise. Even strenuous exercise can raise Troponin leading Doctors to fear heart attack. Your Son has had the best tests and thank goodness they are all normal, the heart cath especially because this is the gold standard. Whatever the cause, it has gone, but I can certainly share your concerns. I'm also one of those people who hate 'not knowing'. Otherwise, how can we be sure it won't happen again and how can we even try to avoid it. One thing I notice in your post is the absence of a stress test. Perhaps it would be prudent to ask for a stress test, then have a blood test taken 24 hours later to see if his Troponin has increased. You just need a reason, and without one you will be worried for a long time. Doctors will understand that. It is just as likely that this is a one of event that will never happen again. Did they check for infections? looking for certain white cell levels in the blood.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
976897 tn?1379171202
On another note, perhaps your Doctor may want to re-evaluate the use of Pristiq, which does include a side effect of chest pains.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
237039 tn?1264261657
That Troponin level is rather high. Could that drug raise that level, Ed, or is it a result of the chest pain?  Interesting.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
976897 tn?1379171202
I think it would/could be a mixture of things, but not likely just the medication. With no obvious heart problems, I can't help but wonder if infection is the key. Maybe the infection was under control when the troponin started to drop again. With such a high level, you would assume acute heart attack. There is no heart damage, so you can't even put it down to a clot which dissolved.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
Thanks again Ed. His CK MB Fraction started as high as 20 then went down to 15 and then 9. Creatine was also 308 and went down to 176. Sediment rate went from 8 to 11.  No infections.  Good idea about the stress test.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
237039 tn?1264261657
Well, neighbor, let us know how it goes from here. Where was he treated if I may ask?
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
@ChatterAlly
He was tested at Methodist Sugar Land over the weekend. Saw a  Dr. Monday, Hermann Memorial hospital,  who looked over the echo and catherrization CDs and said he does not see any damage and still did not give us an answer. Will be seeing a Dr. tomorrow from St Lukes hospital, and we will have all the blood tests with us including the CDs. Will keep you posted.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
237039 tn?1264261657
Dr. Shah has treated me. He works out of Memorial Hermann Southwest.   8 years ago my cardio was Dr. Walmsley. He works out of St. Luke''s. My mother was Dr. Cooley's cath tech decades ago, so I am familiar with several doctors affiliated with St. Luke's.
I seem to lose my CDs everytime I enter the ER.
Please do let us know. I am curious about this.

Ally
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
St Lukes Dr. said he has been practicing for 35 years and never seen anything like that but he thinks it is from strenuous excersise. He took special interest in his case and said he is going to do a case study. He even asked his 2 medical students to start their research on this case immediatly, on why troponin was high without a heart attack, as high as 130.  Will do blood test to see if the high troponin effected the liver or the kidneys and other test.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
237039 tn?1264261657
This has my interest too.  Keep us posted.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
976897 tn?1379171202
I think they are correct regarding the strenuous exercise, but personally I think there has to be another key alongside this. Yes the heart muscle can be overworked at times, but to produce such a high troponin? I doubt it. I have a strong feeling something else was happening and the exercise was a catalyst, taking it out of control. How long has he been on Pristiq? There have been rare cases of cardiac issues of this medication reported as side effects. Is his cholesterol high? another possible side effect of Pristiq. In people where cholesterol is high, co-enzyme q10 tends to be lower than average and this exists in all cells for the production of energy. I think he needs lots of in depth blood analysis done. Have they recommended a stress echo or anything to see if anything obvious is occurring under stress?
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
Well , a week later Troponin is down to 10 (from a high of 138) and all thorough  blood work is normal. Dr. suggested we do a cardiac MRI just for our peace of mind. We will soon, and update you all.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
After 3 weeks and an MRI Thursday, the initial diagnosis from St. Luke Hospital in Houston is Myocarditis. On Coreg and Lisinoprill for 3 months.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
After 3 weeks and an MRI Thursday, the initial diagnosis from St. Luke Hospital in Houston is Myocarditis. On Coreg and Lisinoprill for 3 months.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
976897 tn?1379171202
I'm shocked this infection wasn't picked up from the initial blood tests.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Your Answer
Avatar universal
Answer
Do you know how to answer? Tap here to leave your answer...
Answer
Answer
Post Answer
A
A
Top Heart Disease Answerers
159619 tn?1318997813
Blank
Salt Lake City, UT
11548417 tn?1440481484
Blank
Netherlands
144586 tn?1284669764
Blank
Avatar universal
Blank
Avatar universal
Blank
Ireland
Blank
BloodPressure Tracker
Monitor Your Blood Pressure
Start Tracking Now
Blank
HeartRhythm Tracker
Track your Heart Condition
Start Tracking Now
Recent Activity
Avatar universal
Blank
Ash1057 is ... Comment
3 hrs ago
4522800 tn?1470329434
Blank
VICourageous commented on dominosarah's status
6 hrs ago
Avatar universal
Blank
venkitvv is ... Comment
11 hrs ago
Heart Disease Community Resources